Utah, 2005Winter Storm in Utah, February 18 to 21, 2005
February 18 to 21, 2005 · NWS GJT · 1 event in 1 county or zone
Several disturbances embedded in a persistent moist southwest flow produced 12 to 29 inches of snow across the mountains of southeast Utah. Strong winds resulted in blowing and drifting snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several disturbances embedded in a persistent moist southwest flow produced 12 to 29 inches of snow across the mountains of southeast Utah. Strong winds resulted in blowing and drifting snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 18, 4:03 AM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Feb 18, 4:03 AM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
403 AM MST FRI FEB 18 2005
.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...LATEST WV/IR SATELLITE
IMAGERY SHOWS STRONG UPPER LVL LOW CIRCULATION NEARLY STATIONARY OFF
THE CALIFORNIA COAST. DEEP SUB-TROPICAL MOISTURE WILL CONTINUE TO
STREAM NORTHEAST ACROSS UTAH/COLORADO. COUPLED WITH EMBEDDED MID LVL
DISTURBANCES...PERIODS OF SIGNIFICANT PRECIPITATION WILL OCCUR
THROUGH SATURDAY NIGHT...ESPECIALLY IN THE MOUNTAINS OF SOUTHEAST
UTAH AND SOUTHWEST COLORADO.
PRECIP WILL BEGIN OVER THE FOUR CORNERS AROUND MIDDAY AS S/W ENERGY
APPROACHES FROM AZ/NM. THIS INITIAL WAVE OF PRECIP WILL BE A RESULT
OF OVER-RUNNING/ISENTROPIC LIFT AS WARM/MOIST AIR RUNS OVERTOP THE
COLDER SURFACES. OROGRAPHICS WILL PLAY A ROLE AS WELL TODAY AS H7
FLOW INCREASES FROM THE SOUTH-SOUTHWEST 15-25KTS. EXPECT LIGHT
PRECIP TO REACH THE CENTRAL/NORTHERN ZONES LATER THIS AFTERNOON AS
AIR MASS GRADUALLY SATURATES. AT THIS TIME...DUE TO LIGHT INTENSITY
AND PERIODIC NATURE OF PRECIP...NOT ANTICIPATING FLOODING TO BE AN
ISSUE TODAY HOWEVER...RIVERS/SMALL STREAMS AND CREEKS WILL NEED TO
BE MONITORED THROUGHOUT THIS WEEKEND AS RAIN/SNOW TOTALS ADD UP
OVER SATURATED GROUNDS.
TONIGHT THROUGH SATURDAY NIGHT...THE BEST CHANCE FOR HEAVY RAIN/
SNOW WILL EXIST DURING THIS TIME PERIOD...SPECIFICALLY LATE TONIGHT
THROUGH SATURDAY AFTERNOON...AS MUCH DEEPER INSTABILITY INTERACTS
WITH ABUNDANT MOISTURE. ETA T-SECT CENTERED OVER THE SAN JUAN MTS
SHOW A NEARLY SATURATED LAYER TO 500MB WITH AN AVERAGE LAPSE RATE
WITHIN THIS LAYER OF 7.0 C/KM. WILL ISSUE A WINTER STORM WATCH FOR
SEVERAL WEST-CENTRAL/SOUTHWEST MOUNTAINS OF COLORADO EFFECTIVE
DURING THIS TIME...WITH THE ANTICIPATION OF WARNINGS FOLLOWING.
WITH H7 TEMPS -4C TO -6C...SNOW LEVELS WILL NOT BE AN ISSUE IN THE
MOUNTAINS BY TONIGHT. CURRENT WINTER STORM WATCH FOR THE SOUTHERN
SAN JUAN MTS AND LA SAL/ABAJO MTS OF SE UTAH WILL BE UPGRADED TO A
WINTER STORM WARNING BEGINNING THIS AFTERNOON. BOTH THE WATCH AND
WARNING WILL BE IN EFFECT THROUGH 6 AM SUNDAY MORNING. A SHORT
REPRIEVE TO THE HEAVY PRECIP MAY OCCUR SATURDAY NIGHT...BUT EXPECT
SNOW TO CONTINUE IN THE MOUNTAINS. ANTICIPATE THE NORTHERN MOUNTAINS
TO SEE AT LEAST ADVISORY LEVEL SNOW (6-12) LATE TONIGHT THROUGH
SATURDAY...BUT WILL LET DAY SHIFT GET A BETTER LOOK AT POTENTIAL
SNOWFALL FOR THESE AREAS. NADLER.83
.LONG TERM (SUNDAY THROUGH FRIDAY)...
A TROUGHY PATTERN AND UNSETTLED WEATHER SHOULD CONTINUE THROUGH THE
END OF THE WEEK. MOIST SOUTHWEST FLOW AHEAD OF A WEST COAST CLOSED
LOW WILL BRING ADDITIONAL RAIN AND SNOW SUNDAY. SHORTWAVE RIDGING
DECREASES THE MOISTURE AND UPLIFT SUNDAY NIGHT AND MONDAY...BRINGING
A SLIGHT LULL IN THE WINTER WEATHER. THEN TUE THROUGH THU THE CLOSED
LOW SHOULD TRAVEL STEADILY EAST THRU AZ AND NM. DIVERGENT FLOW ALOFT
AND GOOD MOISTURE ADVECTION WILL BRING ANOTHER EXTENDED PERIOD OF
PRECIPITATION. THE LOW SHOULD TRAVEL EAST OF THE AREA SOMETIME DURING
THE DAY ON FRIDAY BRINGING THE FIRST CHANCE OF IMPROVING CONDITIONS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FROM NOON TODAY UNTIL 6 AM MST SUNDAY
FOR ZONE 19.
WINTER STORM WATCH TONIGHT THROUGH 6 AM MST SUNDAY FOR ZONES
9...12...17 AND 18.
.UT...WINTER STORM WARNING FROM NOON TODAY UNTIL 6 AM MST SUNDAY
FOR ZONE 28.
&&
DJN/CJCHazardous weather outlook, Feb 18, 5:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
500 AM MST FRI FEB 18 2005
COZ003-004-009-010-012-013-017>019-UTZ023-025-028-191200-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
WEST ELK AND SAWATCH MOUNTAINS-
500 AM MST FRI FEB 18 2005
...WINTER STORM WARNING IN EFFECT FROM NOON MST TODAY UNTIL 6 AM
SUNDAY FOR THE LA SAL...ABAJO AND SOUTHERN SAN JUAN MOUNTAINS...
...WINTER STORM WATCH IN EFFECT FROM TONIGHT THROUGH SATURDAY NIGHT
FOR THE WEST ELK AND SAWATCH MOUNTAINS...GRAND AND BATTLEMENT
MESAS...AND THE UNCOMPAHGRE PLATEAU...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF EASTERN UTAH
AND WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SNOW WILL DEVELOP ACROSS THE SOUTHERN MOUNTAINS THIS AFTERNOON...
THEN SPREAD NORTH TONIGHT. THE SNOW WILL BE LOCALLY HEAVY WITH
SIGNIFICANT SNOWFALL EXPECTED. MOUNTAIN PASS ROADWAYS WILL BECOME
ICY AND SNOWPACKED...ESPECIALLY HIGHWAY 550.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
PERIODS OF SNOW WILL PERSIST THROUGH MID WEEK. HAZARDOUS WINTER
DRIVING CONDITIONS WILL CONTINUE. OUTDOOR ENTHUSIASTS SHOULD BE
AWARE THAT THE AVALANCHE DANGER WILL INCREASE SIGNIFICANTLY IN THE
MOUNTAINS THROUGH NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT NEW RAIN OR SNOW AMOUNTS.
COZ001-002-005>008-011-014-020>023-UTZ022-024-027-029-191200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
500 AM MST FRI FEB 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF EASTERN UTAH
AND WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT...
RAIN MIXED WITH WET SNOW WILL OVERSPREAD THE VALLEYS AROUND THE FOUR
CORNERS BY THIS AFTERNOON...WITH RAIN AND SNOW SPREADING NORTH
TONIGHT. SNOW LEVELS WILL LOWER TO AROUND 6000 FEET TONIGHT WITH SOME
SNOW ACCUMULATION CREATING ICY OR SNOWPACKED SPOTS ON ROADWAYS...
ESPECIALLY OVER BRIDGES AND OVERPASSES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ADDITIONAL RAIN AND SNOW WILL OCCUR THROUGH MID WEEK. SNOW LEVELS
WILL FLUCTUATE FROM THE LOWER VALLEY FLOORS TO AROUND 7500 FEET.
MOTORISTS AND OUTDOOR ENTHUSIASTS SHOULD BE PREPARED FOR WET AND
WINTRY CONDITIONS. FLOODING OF RIVERS...SMALL STREAMS OR CREEKS...
COULD BECOME AN ISSUE BY EARLY NEXT WEEK AS PERSISTENT HEAVY RAIN
AND SNOWFALL OCCURS OVER SATURATED GROUNDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT NEW RAIN OR SNOW AMOUNTS.
NADLER
Winter Storm, La Sal & Abajo Mountains
- When
- February 18, 6:00 AM MST to February 21, 6:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, February 18 to 23, 2005$100 million · 4 events
- Heavy Snow in New York, February 18, 2005$20,000 · 4 events
- Winter Storm in Colorado, February 18 to 21, 20056 events
- Heavy Rain in California, February 18 to 19, 20054 events
- Winter Weather in Colorado, February 18 to 21, 20053 events
- Heavy Snow in Utah, February 18 to 20, 20052 events
- Heavy Rain in California, February 18, 20052 events
- Winter Weather in Utah, February 18 to 20, 20052 events
- Heavy Snow in Colorado, February 18 to 20, 20052 events
- Flooding in Illinois, February 18 to 25, 20052 events
- Heavy Snow in California, February 18, 20051 event
- Heavy Rain in Arizona, February 18, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441182.